MAUDE Adverse Event Report: SYNTHES MONUMENT ROD INTRODUCER; MISC ORTHO SURGICAL INSTR

SYNTHES MONUMENT ROD INTRODUCER; MISC ORTHO SURGICAL INSTR
Catalog Number 03.616.048
Medical Device Problem Code Failure To Adhere Or Bond (1031)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/20/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.(b)(6).The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
(b)(6) reported during a lumbar minimally invasive surgery (mis) fusion at unknown levels on (b)(6) 2017, while surgeon was attempting to insert the second rod it was noted the rod introducer was not holding the rod properly.Surgeon was able to complete the procedure successfully utilizing the device with no delay and no harm to patient concomitant medical products: rod( part number unknown, lot number unknown, quantity 1).This report is for one (1) rod introducer.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Device recieved april 12, 2017.Dhr review for part# 03.616.048 lot# 6970075 release to warehouse date: 12nov2012.Additional release to warehouse dates: 24oct2014, 09jun2015.No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product that would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Investigation methods/evaluation results: a product evaluation was performed.The investigation of the complaint articles indicates that : the rod introducer is a component of the matrix mis standard instrument set (01.616.016) and can be utilized in matrix mis (minimally invasive) procedures for thoracolumbar pedicle fixation.The rod introducer is one of two devices utilized for rod placement; the alternative device is the rod forceps (03.616.053).The returned rod introducer was examined and the distal tip was found to be worn, the compression spring is worn as it no longer holds its position as intended.The rod introducer was tested with a known good minimally invasive curved rod (04.651.300 lot 3581700) and the complaint condition could be replicated as the device was unable to retain and articulate the rod as intended.This complaint is confirmed.Relevant drawings for the returned rod introducer were reviewed (both current revision and from the time of manufacture.The design, materials and finishing processes were found to be appropriate for the intended use of these devices.Note three on the drawing for the ratcheting handle states the following: ¿instrument must be capable of ratcheting in either direction and have a locked position.The device must be capable of sustaining a minimum torque of 15nm in any mode without slipping.¿ the design, materials and finishing processes were found to be appropriate for the intended use of these devices.A device history review was performed for the returned instruments¿ lot numbers and no mrrs, ncrs or complaint-related issues were identified with the lot numbers which may have contributed to the complaint condition.No definitive root cause could be determined as the circumstances surrounding the complaint are unknown.During the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition.Device used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
ROD INTRODUCER
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6461808
Report Number1719045-2017-10288
Device Sequence Number591771
Product Code LXH
UDI-Device Identifier10705034716381
UDI-Public(01)10705034716381(10)6970075
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.616.048
Device Lot Number6970075
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/12/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/20/2017
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date04/05/2017
Supplement Report FDA Received Date04/14/2017
05/10/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ROD (PART AND LOT NUMBER UNKNOWN, QUANTITY 1)